Mouth ulcers and sores (mucositis)

During chemotherapy, the gums and tongue become sore and painful (mucositis). Chemotherapy drugs also cause sections of the gastrointestinal tract to become inflamed and red, with burn-like or ulcer-like sores appearing throughout the mouth and throat.

The ulcers and sores develop between 5 and 14 days after treatment starts and gradually begin to improve after two to three weeks, generally healing completely once chemotherapy is concluded. If oral problems persist after chemotherapy has ended please inform your oncologist.

CAUSES

The loss and thinning of soft tissues in the mouth can allow disease-causing organisms to enter the bloodstream which makes the mucositis worse. Once the mouth is affected by chemotherapy even the normal, good bacteria that exist as part of the natural flora of the mouth, can cause infections. As the white blood cell count decreases (as a result of cancer treatment) the frequency and seriousness of infections increases.  Patients who persistently have low white blood cell counts are at more risk of developing serious infections.

Antibiotics used over a long period of time can also change the number of normal, beneficial bacterial organisms in the mouth and their decreased numbers may allow an excessive growth of fungi. Steroids given at the same time as chemotherapy can make the problem worse.  Thrush is the most common mouth infection that can develop in the absence of infection-fighting cells, and must be treated with antifungal medicines.

PREVENTION

Spicy, sugary, acidic, sharp and crunchy foods should be avoided so as not to scratch, cut or irritate the tender inner-lining of the mouth. Alcoholic beverages and tobacco may aggravate the sore tissues.

Mucosal irritation due to ingredients in toothpaste can be prevented by using toothpastes without menthol, cinnamon, peppermint oil and sodium lauryl sulplhate. Flossing you teeth should be done gently and with caution during chemotherapy as the low platelet count from the treatment results in an increased tendency to bleed and a risk of injury to the gums.

SOLUTIONS

Chemotherapy can also trigger gum inflammation which increases the incidence of gum disease. Medication, as well as mouthwashes, can be prescribed to reduce pain. It is very important to avoid mouthwashes containing alcohol if you have mucositis. An easy to make and inexpensive salt-and-soda solution (¼ teaspoon of baking soda with 1/8 teaspoon of salt in a glass of warm water) or rinsing with 0.5% lignocaine has been found to reduce the frequency and intensity of ulcerations and pain in mucositis caused by chemo and radiotherapy.

Water should be consumed in high volumes to maintain the moistness of tissues and the body’s fluid balance. Sugarless gum and sugar-free hard candy is likewise recommended as it helps moisten the mouth. Sipping water and eating small pieces of ice may help to relieve the symptoms of mucositis. Choose foods that are easy to swallow and chew. Cut food into small pieces and soften your food by sipping liquid or cooking it with sauces and gravies.

Maintaining normal oral hygiene, like brushing at least twice a day and flossing, is important. A toothbrush with soft bristles is recommended during treatment as it may prevent unnecessary irritation and bleeding of the gums. If brushing hurts, the bristles can be softened in warm water.  For more information please refer to the article in the second issue of Buddies For Life regarding tooth brushing and oral hygiene.

Written by Dr Carina van der Linden

Leave a Reply

Your email address will not be published.